WASHINGTON (AFP) - The number of calls to US poison control centers about accidents with bottles of liquid nicotine for refilling e-cigarettes - many involving children - has spiked in recent years, health authorities said Thursday.
The number of monthly calls went from one in September 2010 to 214 in February 2014, said the Centers for Disease Control and Prevention.
More than half of the calls (51 per cent) concerned children under age five who had swallowed, inhaled or spilled the liquid on their skin or in their eyes.
The most common complaints were vomiting, nausea and eye irritation.
About 40 per cent of the calls were due to accidents involving people over age 20, said the CDC.
One death was reported, involving a person who committed suicide by injecting the liquid.
"This report raises another red flag about e-cigarettes - the liquid nicotine used in e-cigarettes can be hazardous," said CDC director Tom Frieden.
"Use of these products is skyrocketing and these poisonings will continue." The total number of calls to poison centers for e-cigarette exposures alone - those combined with any other exposure were not counted - was 2,405 from September 2010 to February 2014.
In comparison, there were 16,248 conventional cigarette exposure calls to poison centers in that period, mostly due to young children who had eaten tobacco cigarettes.
Mr Frieden said the nicotine liquids that are heated and inhaled through the battery-powered device can be particularly dangerous because they are not required to be packaged in child-proof containers.
"And they come in candy and fruit flavors that are appealing to children," said Frieden.
The liquids in question are typically sold in small bottles to refill the e-cigarettes.
"Accidental ingestion by children can be as dangerous as any medication in their parents' medicine cabinet," said Andrew Ting, assistant professor of pediatrics at the Icahn School of Medicine at Mount Sinai in New York.
"Liquid nicotine should be stored by adults the same way they store drain cleaner or Grandma's blood pressure pills." According to Dan Jacobsen, a nurse at the Center for Tobacco Control at North Shore-LIJ Health System in New York, even small amounts of nicotine can send children to the emergency room.
"Nicotine itself is a pretty volatile chemical. It can cause headaches, diarrhea, nausea and vomiting, especially in someone who is nicotine naive," he told AFP.
"Even a very small amount - as much as one milligram - could cause changes that would need to be addressed in a small child."
E-cigarettes are not subject to the same regulations as conventional cigarettes, although the US Food and Drug Administration is currently deciding what, if any, measures it might take.
There are also no restrictions on sale to minors, among whom use of the devices, often called vaping, is on the rise.
The CDC has reported that e-cigarette experimentation and recent use doubled among US middle and high school students during 2011-2012.
An estimated 1.78 million US students had tried e-cigarettes as of 2012.